February 16, 2012,
K.L. asks from Woodland, CA on February 15, 2012
Painful, Hard, Red Lump After Vaccines
My 15 month old had his vaccines yesterday. Today, he has an injection site reaction. It's hard under the skin, warm, red, and very sensitive to the touch. He's never had problems getting his shots before :( He has a sensitive stomach to NSAIDS, so I'd rather not give him Motrin or Tylenol. Any good ways to soothe a vaccine boo boo for my guy?
So What Happened?™
Both meds give him an upset tummy. I'm going to soak him in the bath for a bit :)
C.M. answers from Los Angeles on February 15, 2012
That is a common reaction from vaccines. You can try putting a warm compress on it or let him have a nice warm bath to soothe it. It should get better in the next few days. If the area gets larger, more painful, or if you notice any red lines coming from the area, or if he develops a fever then he should definitely be seen. Good Luck!
4 moms found this helpful
J.B. answers from Boston on February 15, 2012
Chick M summed it up nicely. I just wanted add that Tylenol is not an NSAID and is usually pretty gentle on the stomach so if you do want to give him something to relieve the discomfort, you could try that. Read the vaccine info sheet (the pedi is supposed to give you one with each vaccination) for more info, but these reactions are pretty common and usually get better in a day or two.
1 mom found this helpful
Moms recommend the following deals from Mamapedia:
L.M. answers from Dover on February 16, 2012
My daughter is 5 and experienced it for the first time even back in December. My son has never experienced it (he's 20 years old now).
Ice pack at least 3 times a day for about 10-15 minutes each. And he will probably need an antibotic so contact your doctor. Mine also had us give some Tylenol for the discomfort.
The doctor didn't say this to us but it is basically cellulitis and if left untreated can be quite nasty. If you treat it now, he should be fine. It isn't a reaction to the vaccine but rather a reaction to the injection itself.
M.R. answers from Kansas City on February 15, 2012
My kids have the hard bump for almost a month. Dr. Said it's normal.
C.B. answers from San Francisco on February 16, 2012
If your child has a reaction to a vaccine, note which vaccine it was and do not give it to your child again. My son had a reaction to a vaccine and I continued to vaccinate. I wish I had done more research. He ended up with some health problems that I attribute to the vaccination. You can actually do vaccines on your own schedule and opt out of some altogether. Do your research. Here are some helpful links: